Colorado, 2002

Wildfire in Colorado, April 16, 2002

April 16, 2002 · NWS PUB · 1 event in 1 county or zone

Strong winds caused a tree branch to hit a power line, which ignited a blaze in Teller county. The fire grew to between 100 and 200 acres before it was put out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong winds caused a tree branch to hit a power line, which ignited a blaze in Teller county. The fire grew to between 100 and 200 acres before it was put out. One structure was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 16, 2:15 AM MST, 9 hours 45 minutes earlier.

Area forecast discussion, Apr 16, 2:15 AM MST, 9 hours 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
315 AM MDT TUE APR 16 2002

...HIGH WIND WARNING SOUTHEAST MOUNTAINS/ADJACENT PLAINS TODAY...
...FIRE WEATHER WATCH CONTINUES TODAY FOR HIGH FIRE DANGER
ASSOCIATED WITH STRONG WINDS AND LOW HUMIDITIES...

FAST MOVING UPPER LEVEL TROUGH WILL RACE EAST ACROSS
COLORADO...SPREADING MORE STRONG GUSTY WINDS AND LOW HUMIDITIES
ACROSS THE REGION.  KEY INGREDIENTS TODAY WILL BE BORA-TYPE COLD
FRONT...VERY STRONG MID/UPPER LEVEL WINDS...AND SUBSIDENCE BEHIND
PASSING UPPER LEVEL WAVE.  EXPECT WIND GUSTS TO 70 MPH OR MORE MANY
EASTERN MOUNTAIN AREAS TODAY...WITH GUSTS TO 60 MPH OR BETTER
ADJACENT PLAINS.  500 MB LEVEL JET SUPPORTS THIS WITH WINDS FORECAST
AT 60-70 KTS.  WE SHOULD EASILY MIX TO THIS LEVEL GIVEN BORA COLD
FRONT AND SUBSIDENCE BEHIND PASSING WAVE.  THE DUST WILL BE FLYIN
AND THE FIRE WEATHER DANGER WILL REMAIN EXTREMELY HIGH.  WITH
DOWNSLOPE CONDITIONS...EXPECT AFTERNOON RHS IN THE SINGLE DIGITS AND
TEENS.  THESE DRY CONDITIONS COUPLED WITH STRONG WINDS AND STILL
UNSEASONABLY WARM TEMPS COULD LEAD TO RAPID FIRE GROWTH AND SPREAD.
FIRES SHOULD NOT BE LIT TODAY.  VERY LIMITED MOISTURE WITH THIS
SYSTEM WILL BE CONFINED TO THE HIGHER MOUNTAIN AREAS.

FOR WEDNESDAY AND THURSDAY...MUCH THE SAME SCENARIO.  SOUTHERN
COLORADO TO REMAIN UNDER DRY SOUTHWEST FLOW...WITH ABOVE NORMAL
TEMPS AND WINDY CONDITIONS.

NEXT CHANGE TO TAKE PLACE STILL ON TRACK FOR THURSDAY NIGHT AND
BEYOND.  AS EARLY AS FRIDAY AFTERNOON...PRECIP COULD BE MIXING WITH
OR CHANGING TO SNOW AT ELEVATIONS ABOVE 5000 TO 6000 FEET AS...UPPER
TROUGH SAGS INTO SOUTHWEST US...PULLING LOW LEVEL BAROCLINICITY
SOUTH THROUGH THE EASTERN PLAINS.  CURRENT FORECAST LOOKS OK...BUT
MAY NEED MORE PESSIMISTIC WORDING AS EVENTS UNFOLD.  CURRENT
FORECAST HAS INCLEMENT WEATHER LINGERING THROUGH SUNDAY...AND THIS
STILL LOOKS GOOD BASED ON LATEST MRF. NO CHANGES TO MONDAY PORTION
OF EXTENDED EITHER.

.PUB...HIGH WIND WARNING ZONES 65>67 AND 70>75 (SOUTHEAST MOUNTAINS
AND ADJACENT PLAINS) FOR TODAY (6AM-6PM).

FIRE WEATHER WATCH FOR FIRE WEATHER ZONES 220>225 (MTNS/SAN LUIS AND
UPPER AR RVR VLYS) FOR TODAY (6AM-6PM).

In the hours before

Special weather statement, Apr 16, 6:00 AM MST, 6 hours before
COZ058>081-161500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT TUE APR 16 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
...A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHEAST MOUNTAINS AND
ADJACENT PLAINS FOR TODAY...
...A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE MOUNTAINS TODAY...
...FIRE DANGER REMAINS EXTREME ACROSS MUCH OF SOUTHEAST AND SOUTH
CENTRAL COLORADO...

A FAST MOVING UPPER LEVEL DISTURBANCE WILL RACE EAST ACROSS COLORADO
THIS MORNING...BRINGING HIGH WINDS AND CONTINUED EXTREME FIRE DANGER.
WIND GUSTS UP TO 70 MPH OR MORE ARE EXPECTED IN THE MOUNTAINS...WITH
GUSTS TO 60 MPH OR MORE OVER THE ADJACENT PLAINS.  ELSEWHERE...GUSTS
TO 50 MPH OR MORE WILL BE POSSIBLE.

THESE STRONG WINDS...COUPLED WITH VERY LOW AFTERNOON HUMIDITIES...
WILL LEAD TO A CONTINUATION OF THE EXTREME FIRE DANGER ACROSS
SOUTHERN COLORADO...ESPECIALLY ACROSS THE SOUTHEAST MOUNTAINS AND
PLAINS.  FROM A FIRE WEATHER STANDPOINT...IT WOULD BE EXTREMELY
RISKY TO LIGHT ANY FIRES TODAY.

TONIGHT...WINDS MAY CONTINUE BRIEFLY DURING THE EVENING...BUT SHOULD
DIE DOWN LATER ON.  THIS SHOULD ALLOW COOLER TEMPERATURES AND HIGHER
HUMIDITIES TO DEVELOP AS THE NIGHT PROGRESSES.  CONSEQUENTLY...THE
FIRE DANGER IS EXPECTED TO DIMINISH FOR THE OVERNIGHT PERIOD.
Special weather statement, Apr 16, 10:35 AM MST, 1 hour 25 minutes before
COZ058>081-161930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1135 AM MDT TUE APR 16 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT...
...A HIGH WIND WARNING IS IN EFFECT FOR THE SOUTHEAST MOUNTAINS AND
ADJACENT PLAINS THROUGH THE AFTERNOON...
...A RED FLAG WARNING REMAINS IN EFFECT THROUGH TONIGHT...
...FIRE DANGER REMAINS EXTREME ACROSS MUCH OF SOUTHEAST AND SOUTH
CENTRAL COLORADO...

A FAST MOVING UPPER LEVEL DISTURBANCE CONTINUES TO RACE EAST ACROSS
COLORADO THIS AFTERNOON...BRINGING HIGH WINDS AND CONTINUED EXTREME
FIRE DANGER. WIND GUSTS UP TO 70 MPH OR MORE ARE EXPECTED IN THE
MOUNTAINS...WITH GUSTS TO 60 MPH OR MORE OVER THE ADJACENT PLAINS.
ELSEWHERE...GUSTS TO 50 MPH OR MORE WILL BE POSSIBLE.

THESE STRONG WINDS...COUPLED WITH LOW AFTERNOON HUMIDITIES...WILL
LEAD TO A CONTINUATION OF THE EXTREME FIRE DANGER ACROSS SOUTHERN
COLORADO...ESPECIALLY ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS.
FROM A FIRE WEATHER STANDPOINT...IT WOULD BE EXTREMELY RISKY TO LIGHT
ANY FIRES TODAY.

TONIGHT...WINDS MAY CONTINUE BRIEFLY DURING THE EVENING...BUT SHOULD
DIE DOWN LATER ON.  THIS SHOULD ALLOW COOLER TEMPERATURES AND HIGHER
HUMIDITIES TO DEVELOP AS THE NIGHT PROGRESSES.  CONSEQUENTLY...THE
FIRE DANGER IS EXPECTED TO DIMINISH FOR THE OVERNIGHT PERIOD.
HOWEVER...WINDS ARE EXPECTED TO INCREASE AGAIN WEDNESDAY ACROSS
THE STATE...AS ANOTHER UPPER LEVEL DISTURBANCE MOVES CLOSER TO
THE AREA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Teller

When
April 16, 12:00 PM MST to 11:00 PM MST
Where
Teller County, 5 mi N of Florissant
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
38.882, -105.162 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292505.